Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 99, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 25, 2025, 12:41 AM CDT for Harper County, Sumner County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 25, 2025, 12:41 AM CDT (05:41 UTC)
- Expired
- May 25, 2025, 1:15 AM CDT
- In force
- 34 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Harper County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 11:52 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 529 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 497 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 362 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 5.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 12:04 AM CDT, 37 minutes earlier. Its key messages:
- Strong to severe storms possible this afternoon and overnight
- Excessive rainfall expected tonight and Sunday night
- On and off showers and storms remain possible through the late work week
Area forecast discussion, May 25, 12:04 AM CDT, 37 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1204 AM CDT Sun May 25 2025 .KEY MESSAGES... - Strong to severe storms possible this afternoon and overnight - Excessive rainfall expected tonight and Sunday night - On and off showers and storms remain possible through the late work week && .DISCUSSION... Issued at 332 PM CDT Sat May 24 2025 Currently at 11:30am, there is a trough over the Northern Rockies with the base of the trough over southern California. Over the Great Plains, there is ridging with multiple embedded shortwave ripples, keeping westerly flow aloft in our forecast area. At the surface, there is a low in the Texas Panhandle with a remnant convective boundary going through south-central Kansas and a warm front extending from the sfc low to south- central Oklahoma. There is an unstable air mass extending east of the surface dryline and south of the remnant boundary. This afternoon, a more humid air mass will progress farther north, increasing instability in southern Kansas. Due to weak lift, it still remains uncertain if thunderstorms will be able to develop. If a storm does develop, strong to severe storms are possible with ample deep layer shear, veering surface winds and decent mid-lvl lapse rates. Large hail is the main threat but with surface-based convection, and low-level veering of the winds, a few tornadoes cannot be ruled out. Tonight into Sunday morning, another upper/mid-lvl ripple will pass over the area. This coupled with an increasing LLJ, will supply synoptic lift over the forecast area. The environment will still be favorable for strong to severe storms with 1500 J/kg MUCAPE and deep- layer shear. With a low-lvl WAA axis expected to remain in place in south-central Kansas, and the nose of the LLJ in southeast Kansas, training storms are likely to develop. Additionally, with PWATS greater than 1.5", which is well-above average for late May. Therefore, the main threats for the overnight period are excessive rainfall and large hail. Going into Sunday, the upper ridge will continue to move eastward, and the upper-level trough in southern California is expected to traverse into the Central Great Basin/Desert Southwest, returning southwesterly flow aloft to our area. With the surface low expected to remain in the Texas Panhandle, a boundary remains in southern Kansas along with an axis of low-level convergence. It remains uncertain whether the environment will be able to recover for storms to develop Sunday afternoon. However, as the axis of convergence and instability increases Sunday night, showers and storms are expected to become more widespread. On Monday, the upper trough is expected to lift towards the New Mexico-Colorado border with the surface low in central Oklahoma. This keeps the axis of low-level convergence in Kansas, and supplies lift for more showers and storms Monday afternoon to Monday night. Severe storms could be possible in southern Kansas where MUCAPE is up to 1000-1500 J/kg. This combined with favorable wind shear poses large hail as the main impact. PWAT values are expected to be between 1-1.5" with the largest totals generally in southeast Kansas. With above average PWATS, excessive rainfall and flooding are possible. Continuing into Tuesday, the upper trough lifts and slows becoming an upper-low over the Northern Plains, making flow aloft northwesterly/westerly. This pattern is likely to remain in place until Friday when ridging starts to build into the Great Plains, leading to on and off rain chances through the week. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1202 AM CDT Sun May 25 2025 SHOWERS AND THUNDERSTORMS: Thinking thunderstorm coverage will increase overnight and persist into Sunday morning across the region, as deep warm/moist advection continues to strengthen, and thunderstorms move east-southeast off the High Plains of eastern Colorado and western Kansas. Scattered to numerous coverage is expected, with this activity gradually ending from west to east later tonight through early to mid-morning Sunday. Ample elevated instability and decent effective deep layer shear will support large hail and damaging winds with the strongest activity, along with areas of heavy rainfall. Only went with PROB30 groups for now, but could see going with TEMPO or PREVAILING TSRA with later issuances. LOW CLOUDS: Persistent east-northeast upslope flow, low-level cold advection increasing from the north-northeast, and increasing low-level moist advection should support increasing potential for low MVFR and possibly IFR overnight into Sunday. Only went low MVFR for now, but could see going prevailing IFR with later TAF issuances. && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch until 7 AM CDT this morning for KSZ068-069-072-083- 093>096-098>100. && DISCUSSION...GC/WI AVIATION...ADK
Hazardous weather outlook, May 24, 4:00 PM CDT, 8 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 400 PM CDT Sat May 24 2025 KSZ032-033-047>053-067>072-082-083-091>096-098>100-252100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 400 PM CDT Sat May 24 2025 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Strong to severe thunderstorms are possible this evening into the overnight hours across south-central to southeast Kansas with the primary hazard being large hail. In addition, the prolonged period of showers and thunderstorms could bring heavy rainfall to the region and lead to flooding concerns. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few strong to severe storms are possible on Sunday and Monday with the primary threats being large hail and excessive rainfall. Excessive rainfall is expected to continue through Tuesday morning, especially across south-central to southeastern Kansas. Please refer to the Flood Watch for additional details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Local storm report, May 25, 12:26 AM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1226 AM CDT Sun May 25 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 AM Hail Anthony 37.15N 98.03W
05/25/2025 E1.00 Inch Harper KS Public
&&
CDJThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 11:53 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 52 min |
| May 25, 1:24 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 38 min |
| May 25, 2:26 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion, Sedgwick | 29 min |
| May 25, 2:41 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 26 min |
| May 25, 3:03 AM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 16 min |
| May 25, 5:38 AM CDT | Areal Flood Warning | ICT | Kingman, Reno, Sedgwick | 4 hr |
| May 25, 5:39 AM CDT | Areal Flood Warning | ICT | Cowley | 4 hr |
| May 25, 5:47 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 58 min |
| May 25, 6:14 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Reno | 76 min |
| May 25, 9:24 AM CDT | Areal Flood Warning | ICT | Butler, Chase, Greenwood, Harvey, McPherson, Marion | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.